As is often the case when starting something new, you can expect a period of adjustment as your body gets used to the hormone-free protection of Paragard®. In the first few months you may experience changes, like heavy bleeding, spotting between periods, and cramping, which can be common for 2–3 months after insertion. This is not unusual as your body gets used to Paragard®. If these changes persist for more than a few months or you have concerns, contact your healthcare provider who can answer any questions you may have. And remember, Paragard® does not protect against sexually transmitted diseases (STDs) or HIV/AIDS, so consider using a condom.


Immediately after insertion

Temporary pinching and cramping, dizziness, nausea, or feeling faint

2–3 months after insertion

Heavier or longer periods, or spotting

4+ months after insertion

Your body should have adjusted to Paragard®, but every woman is different. If you have any questions or concerns, talk to your healthcare provider

Occasionally, Paragard® may attach to or in rare cases may go through the uterine wall. In some cases, surgical removal may be necessary.


Paragard® is designed to fit comfortably and stay inside your uterus. You should do the simple monthly string check you’ve been shown. If you have any concerns that Paragard® has moved or you can no longer feel the string or if it feels shorter than before, as soon as possible make an appointment with your healthcare provider and use backup birth control.

  Download Brochure